Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Charleston, WV

January 11, 2020Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jan 11, 2020, 2:20 PM EST for Carter County, Greenup County, Kentucky. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 2:20 PM EST (19:20 UTC)
Expired
Jan 11, 2020, 2:45 PM EST
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 2:23 PM ESTNON-TSTM WND GST 401 W Warnock, KYMAX WIND GUST 40 MPH SO FAR TODAY.
Jan 11, 2:35 PM ESTTSTM WND DMGSoldier, KYTREE AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 776 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
776 m²/s²
0-3 km storm-relative helicity
952 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS51 KRLX 111920
SVRRLX
KYC043-089-111945-
/O.NEW.KRLX.SV.W.0001.200111T1920Z-200111T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
220 PM EST Sat Jan 11 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Western Greenup County in northeastern Kentucky...
  Western Carter County in northeastern Kentucky...

* Until 245 PM EST.

* At 220 PM EST, severe thunderstorms were located along a line
  extending from Rome to Brandy, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn,
  Soldier, Globe, Brushart and South Portsmouth.

This includes Interstate 64 in Kentucky between mile markers 149 and
166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3833 8332 3832 8328 3834 8323 3843 8324
      3849 8319 3855 8310 3859 8307 3863 8308
      3868 8303 3872 8303 3873 8300 3820 8303
      3818 8305 3823 8309 3827 8317 3824 8322
      3820 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 1920Z 249DEG 41KT 3869 8339 3817 8348 

HAIL...<.75IN
WIND...60MPH
 
$$

16
1 follow-up statement
144 
WWUS51 KRLX 111933
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
233 PM EST Sat Jan 11 2020

KYC043-089-111945-
/O.CON.KRLX.SV.W.0001.000000T0000Z-200111T1945Z/
Greenup KY-Carter KY-
233 PM EST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EST
FOR WESTERN GREENUP AND WESTERN CARTER COUNTIES...

At 232 PM EST, severe thunderstorms were located along a line
extending from 6 miles northeast of Vanceburg to Haldeman, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Olive Hill, Carter Caves State Park, Gesling, Carter, Grahn, Soldier,
Globe, Brushart and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3833 8332 3832 8328 3834 8323 3843 8324
      3849 8319 3855 8310 3859 8307 3863 8308
      3868 8303 3872 8303 3873 8300 3820 8303
      3818 8305 3823 8309 3827 8317 3824 8322
      3820 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 1932Z 254DEG 42KT 3865 8323 3823 8331 

HAIL...<.75IN
WIND...60MPH
 
$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:24 PM EST, 56 minutes earlier.

Area forecast discussion, Jan 11, 1:24 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
124 PM EST Sat Jan 11 2020

.SYNOPSIS...
Strong cold front crosses tonight with line of gusty showers
and maybe a storm. High pressure Sunday/Monday. Next frontal
system mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1250 PM Saturday...

Already surging above many record highs across the forecast area
this afternoon. May still get a little bit of filtered sunshine
this afternoon, but overall, a fairly thick deck of cirrus is in
place, so relying mainly on warm air advection and downslope
warming to continue slowly inching temperatures up this
afternoon. Those downsloping winds are definitely on the gusty
side, max wind gusts generally in the 35 to 40mph range so far.
Do expect them to pick up some this evening ahead of the front,
as the 850mb winds max out. Wind advisory continues area wide
through the night.

Showers and storms ongoing across central KY/TN ahead of a
strong cold front working through the lower Ohio River Valley
early this afternoon. This front will cross the forecast area
from west to east this evening into tonight. Have small area of
90-100 POPs crossing ahead of the front, along with an isolated
thunder mention. Any stronger shower will have the potential to
mix down the stronger winds just above the surface. Can't rule
out gusts approaching severe limits, but so far not even getting
much thunder in the activity to our west as the bulk of the
instability remains farther south.

Any lingering showers will be ending by sunrise Sunday. Despite
being behind the cold front, highs are still expected to be
decently above normal.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 120 PM Saturday...

Could see some sprinkles on Monday from a disturbance passing to
the north, but overall, dry, and mild conditions as area remains
under a southwesterly flow. Precipitation chances will increase
across the area by Monday night however, with another passing
disturbance and frontal boundary lifting back north across the
region. Temperatures during this period look to remain mild
enough for all precipitation to fall in the form of rain.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 120 PM Saturday...

Another quick hitting system is expected mid week, with
precipitation expected to start in the form of rain, and
possibly transition to some light snow showers, mainly in the
higher terrain counties by late Wednesday night into early
Thursday. However, by the time it becomes cold enough for snow,
bulk of moisture will have eroded. Therefore, any accumulations
will be light.

Focus then shifts to another deep upper trough/low forming
across the central U.S. and moving eastward into the region,
with a return of high moisture transport into the area, and
gusty winds.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1250 PM Saturday...

VFR conditions are expected this afternoon with gusty southerly
winds at all TAF sites. Continued mention of LLWS despite gusty
surface winds as winds just off the surface are even stronger.
Have seen several reports of speed gain/loss.

Line of showers and maybe a thunderstorm expected to cross the
forecast area this evening and tonight as a cold front crosses.
Have included Tempo/Prob30 groups with IFR visibilities in 2
hour windows as this line moves across. Only included TS at HTS
right now. Should be able to fine tune timing and any lower
visibilities with future issuances/amendments. Behind this line
winds will begin shifting more westerly, and gradually
diminishing through Sunday.

Post frontal MVFR stratus expected Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of restrictions may vary overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    L    M    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    M

AFTER 18Z SUNDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 5 AM EST Sunday for WVZ005>011-013>020-
     024>034-039-040-515>519-521-524-525.
     Wind Advisory until 10 AM EST Sunday for WVZ520-522-523-526.
OH...Wind Advisory until 5 AM EST Sunday for OHZ066-067-075-076-
     083>087.
KY...Wind Advisory until 5 AM EST Sunday for KYZ101>103-105.
VA...Wind Advisory until 5 AM EST Sunday for VAZ003-004.

&&

SYNOPSIS...MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZ
Hazardous weather outlook, Jan 11, 3:57 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
357 AM EST Sat Jan 11 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-120900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-522-523-526-120900-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
357 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:53 AM ESTWind AdvisoryRLXBoyd, Carter, Greenup, Lawrence30 hr
Jan 11, 2:43 PM ESTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup32 min
Jan 11, 3:45 PM ESTSevere Thunderstorm WarningRLXLawrence30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.